Going to Try Life w/o Risperdal
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Going to Try Life w/o Risperdal


I am taking 1/4 mg Respidal.  That is all the medication I am taking.  I was diagnosed with bp a year ago after 1 manic episode when I was taking 3 or 4 times the amount of synthroid needed, due to an md's carelessness in changing my rx after bloodwork.  My thyroid gland has been removed completely for 6 years.  I have monitored my bloodwork regularly.

I believe that I am not bipolar at all and that was a one time thing.  I have no problems with either mania or depression, just a foggy mind from the drug.  Along with my pdoc and family's support I am going to try life without the medication.  I wonder what the effects of withdrawal will be.

 

Dear Ms. M' -- 
If all we had to go on was the information you have provided here, your conclusion would seem to be justified.  Hyperthyroidism has been associated with manic symptoms, and sometimes it looks to me as though the two conditions (hyper-T and mania) are perhaps even more closely related than that, i.e. that bipolar disorder and thyroid disorders are in some way parts of the same thing sometimes.  

You've probably figured out that with the dose of risperidone you're taking, there's no way to "taper".  And you've waited a good long while.  And you have your family and your pdoc's support.  So with these four things (reconsider diagnosis; taper if possible; and wait through a long period of stability; and have a safety net as well as your doc' be aware and in agreement)  you're in position to do what you're doing.  

Let me just contrast that with someone who has better reason to think "bipolar" is correct; with someone who might stop her/his medication without tapering over many months; with someone who stops medications after a brief period of wellness; and with someone who stops without discussing it with family or doctor -- those are the "wrong ways to do it", which we see all the time.   I hope things stay fine for you without the medication. 

Dr. Phelps


Published August, 2002 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?